• 55°

DEA warns officers to use precautions nationwide due to fentanyl and carfentanil

The Drug Enforcement Agency is warning law enforcement agencies across the country to be aware of the effects that the drugs fentanyl and carfentanil can have on officers.

Carfentanil is approximately 10,000 times more potent than morphine and 100 times more potent than fentanyl. Fentanyl is 40 to 50 times more potent than heroin.

“It’s so much more potent than what we’ve seen in the past,” said Mike Rogers, education coordinator for the Boyle County EMS.

The sheer potency of the drug makes it dangerous to law enforcement, Rogers said, as inhaling or touching it can affect them, sometimes before they realize it.

“We’ve been talking to our police, that when you go into the overdose scenes … treat it as a hazmat scene,” he said.

At the very least, that includes gloves, masks and long-sleeved shirts, he said. Jackets are a good idea, too, he said.

“I’ve been telling them, if you start feeling funny, make sure you tell your partner and you tell us,” Rogers said.

For the members of his department, Rogers said, they are encouraged to add the mask and long-sleeves to the standard gloves. If they feel badly, they too are encouraged to get checked out.

“It’s definitely getting more scary out there,” he said.

Responders must remain aware of the situations they are in, which he said can be difficult when you’re dealing with a situation like a young person who is unable to breath due to an overdose.

“You train to have situational awareness, but sometimes it’s hard,” Rogers said.

It’s becoming more and more common for responders to encounter fentanyl or carfentanil, even when the drug user responders are assisting might have thought they were only using heroin. It only takes a small amount to cause a deadly reaction.

The Boyle County Sheriff’s Department has added naloxone kits to their K9 units, in case dogs become exposed to the drugs. Naloxone is an antidote of sorts for opioid overdoses that counteracts overdose effects and can bring people back who would otherwise have died.

Sheriff Derek Robbins said deputies wear gloves and do their best to take extra precautions.

“Sometimes, you’re in the middle of it before you know,” he said.

Police Chief Tony Gray said his officers, too, are taking precautions by wearing gloves and masks. The Boyle County Health Department is working on a grant to get more naloxone for the two departments, Gray said.

The fact that “such a minute amount” can have such a deadly effect is scary, Robbins said.

“It’s so potent, if it were to enter your body in some way, it could immediately cause an overdose. It takes such a small amount that you take precautions to make sure it isn’t entering your body in any way.”

It’s just another thing on the list of concerns that law enforcement officers face, Robbins said.

“If it’s not a needle stick, it’s an ambush, or someone else trying to hurt you. It’s on the list of umpteen things to worry about,” Robbins said. “You can’t just take the top 10 list … you’d be in a suit of armor, sealed so you can’t inhale anything. Then you would just be a tin marshmallow man and not able to do your job.”

Education is key, said Gray.

“It’s an evolving process,” he said. “It’s training and educating our guys.”

The best plan, Gray said, is to follow the advice set out by the Drug Enforcement Agency and Kentucky State Police.

“The DEA has put out precautions. The KSP has put out how they want it packaged and sent to them. We are always getting educated, training on how to deal with this stuff, for us to be safe and citizens to be safe, too,” Gray said. “Some don’t realize the dangers they are putting themselves in.”

Follow Kendra Peek on Twitter, @knpeek.

SO YOU KNOW:

The Drug Enforcement Agency is warning law enforcement officers and everyone to use caution.

Carfentanil and other fentanyl analogues present a serious risk to public safety, first responder, medical, treatment, and laboratory personnel. These substances can come in several forms, including powder, blotter paper, tablets, patch, and spray. Some forms can be absorbed through the skin or accidentally inhaled. If encountered, responding personnel should do the following based on the specific situation:

• Exercise extreme caution. Only properly trained and outfitted law enforcement professionals should handle any substance suspected to contain fentanyl or a fentanyl-related compound. If encountered, contact the appropriate officials within your agency.

• Be aware of any sign of exposure. Symptoms include: respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin. The onset of these symptoms usually occurs within minutes of exposure.

• Seek immediate medical attention. Carfentanil and other fentanyl-related substances can work very quickly, so in cases of suspected exposure, it is important to call EMS immediately. If inhaled, move the victim to fresh air. If ingested and the victim is conscious, wash out the victim’s eyes and mouth with cool water.

• Be ready to administer naloxone in the event of exposure. Naloxone is an antidote for opioid overdose. Immediately administering naloxone can reverse an overdose of carfentanil, fentanyl, or other opioids, although multiple doses of naloxone may be required. Continue to administer a dose of naloxone every 2-3 minutes until the individual is breathing on his/her own for at least 15 minutes or until EMS arrives.

• Remember that carfentanil can resemble powdered cocaine or heroin. If you suspect the presence of carfentanil or any synthetic opioid, do not take samples or otherwise disturb the substance, as this could lead to accidental exposure. Rather, secure the substance and follow approved transportation procedures.